Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
There is very limited experience with Mirtazapine overdose. In premarketing clinical studies, there were eight reports of Mirtazapine overdose alone or in combination with other pharmacological agents. The only drug overdose death reported while taking Mirtazapine was in combination with amitriptyline and chlorprothixene in a non-U.S. clinical study. Based on plasma levels, the Mirtazapine dose taken was 30 mg to 45 mg, while plasma levels of amitriptyline and chlorprothixene were found to be at toxic levels. All other pre-marketing overdose cases resulted in full recovery. Signs and symptoms reported in association with overdose included disorientation, drowsiness, impaired memory, and tachycardia. There were no reports of ECG abnormalities, coma or convulsions following overdose with Mirtazapine alone. Return to top
Treatment should consist of those general measures employed in the management of overdose with any drug effective in the treatment of major depressive disorder.
Ensure an adequate airway, oxygenation, and ventilation. Monitor cardiac rhythm and vital signs. General supportive and symptomatic measures are also recommended. Induction of emesis is not recommended. Gastric lavage with a large-bore orogastric tube with appropriate airway protection, if needed, may be indicated if performed soon after ingestion, or in symptomatic patients.
Activated charcoal should be administered. There is no experience with the use of forced diuresis, dialysis, hemoperfusion or exchange transfusion in the treatment of Mirtazapine overdosage. No specific antidotes for Mirtazapine are known.
In managing overdosage, consider the possibility of multiple-drug involvement. The physician should consider contacting a poison control center for additional information on the treatment of any overdose. Telephone numbers for certified poison control centers are listed in the Physicians' Desk Reference (PDR). Return to top
Adapted from the FDA Package Insert.